Can I take Nyquil and Dayquil together?
You are watching: dayquil and nyquil same day
Short answer: You can take them Nyquil & Dayquil together, but not at the same time. In this context, the “same time” means any time within 4 hours of one another.
Dayquil Cold & Flu (the most common version) contains three active ingredients: acetaminophen, a pain reliever; dextromethorphan, a cough suppressant; and phenylephrine, a decongestant. Phenylephrine is a mild stimulant, and can make some people jittery, which is less of a problem for daytime use. Dayquil does not contain alcohol.
Nyquil Cold & Flu also contains three active ingredients: acetaminophen, dextromethorphan, and doxylamine, an antihistamine related to the active ingredient in Benadryl (diphenhydramine). Doxylamine can make you profoundly drowsy, so it’s better suited for nighttime use. Nyquil Liquid also contains 10% alcohol, so one 30 mL dose contains a similar amount of alcohol as a shot glass of wine. The liquicaps do NOT contain alcohol.
The labeling on both products states not to take more than 4 doses in 24 hours. This is based mainly around the acetaminophen content, which is 650 mg per dose of either product (a dose of either product is 30 mL or 2 liquicaps)
Acetaminophen, a very common pain and fever reducer (found in Tylenol, for example), is broken down in the liver after you’ve taken it. One of the chemicals it’s broken down into is toxic to the liver, but the body has a process for making it non-toxic and getting rid of it. This process, however, has a limited capacity, and once that capacity runs out, the toxic byproduct can build up and cause severe liver damage (like, transplant-level, in serious cases).
That limit in a healthy, 150 lb person is around 4000 mg per day of acetaminophen from ALL sources, including pain relievers, prescription products, cough/cold/flu medications. But for some people the limit may be lower. To keep yourself well in the clear, It’s best to take only the lowest amount necessary, and stay around 3000 mg/day maximum. If you have liver impairment or chronic diseases, talk to your doctor before using acetaminophen in any amount.
Four doses of Dayquil or Nyquil would deliver 2600 mg of acetaminophen per day, so you can see how quickly your daily dose adds up. You don’t have to be afraid of the drug, but you do have to be smart and read your labels for all your medications. You should also avoid drinking heavily (or ideally, at all) while using acetaminophen, meaning more than 2 drinks/day for men, 1 drink/day for women.
There you have it. A good place to start if you want to use both products might be two doses of Dayquil and one dose of Nyquil daily. If you need additional relief, you could instead take 3 doses of Dayquil, 1 dose of Nyquil, or two and two…whatever helps you avoid nighttime sleeplessness or daytime drowsiness. Just be sure to always wait at least 4 hours between any dose of these products. Thanks for your question!
PS: If you’re taking the liquid form, use the dosing cup to measure 30 mL. Your cereal spoon is not accurate!